Are GCA symptoms the same each time it returns? - PMRGCAuk

PMRGCAuk

13,531 members24,608 posts

Are GCA symptoms the same each time it returns?

allykat profile image
allykat

Background ..... started treatment for GCA in Apr 2015. PMR started in Oct 2017. I have been off steroids for 3 1/2 months but struggling with pain which seems to be getting worse. I am trying to see how much I can tolerate as I really don't want to go back on steroids. My husband is worried that the GCA might return and I assured him that I would recognise the symptoms. My main GCA symptoms were weight loss, night sweats, sore scalp, sore jaw and a bad headache which wouldn't go away. All of these disappeared within 48 hours of taking prednisolone and only reappeared once fairly early on when I had a flare. My question is to those who have had GCA return. Did you have the same symptoms each time? Thanks for your input.

24 Replies
PMRpro profile image
PMRproAmbassador

Don't be too complacent - they can vary.

And if the PMR is still active then the pain WILL continue to get worse, the inflammation will mount up unti you could reach full flare levels. And untreated, it could progress to GCA. Surely it is better to maintain with a low dose than risk having to go back to the high doses for GCA?

allykat profile image
allykat in reply to PMRpro

I suspect you are right. It is just so nice to be totally off all medication. I want my body back!

PMRpro profile image
PMRproAmbassador in reply to allykat

I'd rather have less pain!

But maybe it is easier for me as I have atrial fibrillation due to the a/i part of PMR. I have no choice but to take tablets 5 times a day to avoid life-threatening problems with that since the tablets must be spaced out. A few pred tablets is nothing.

The inflammation you are allowing back in also does damage - as much as causing cardiac arrythmia in my case - and if 2mg or less was all you needed I'm afraid I think you are being rather rash refusing to take them.

lemarie1 profile image
lemarie1 in reply to PMRpro

Hello PMR Pro. I did not know what the A/I part meant? Is it arterial inflammation and also whether you take the prednisone for atrial fibrillation and 5 x a day!!!! Why is that? Sometimes feel jumping in my chest so was interested in some of the details. Thank You.

Hidden profile image
Hidden in reply to lemarie1

I am sure pmrpro will be along to answer tomorrow but in the meantime my guess would be autoi.immune ...which results in inflammation caused atrial fib. I think overall for conditions maybe up to 5 medications.

If you have jumping, flipping or fluttering it's best to have it checked for peace of mind.

lemarie1 profile image
lemarie1 in reply to Hidden

thank you Pooadoop.

PMRpro profile image
PMRproAmbassador in reply to lemarie1

Autoimmune - sorry.

I have to take an antiarrythmic, an anticoagulant and an antihypertensive in the morning. It I take the antiarrythmic and the anticoagulant at the same time it increases the blood level by a good 50% to a dangerous level. The antiarrythmic must be taken 3x daily, preferably at 8 hourly intervals but that would mean waking in the middle of the night, I compromise but it means an afternoon dose anyway. The two anticoags are 12 hours apart - 7.30am and 7.30pm. And the last antiarrythmic is 2 hours after that - together with the pred, the form is one taken at 10pm to be working next morning. And then there is calcium and vit D to fit in somewhere when I don't forget.

lemarie1 profile image
lemarie1 in reply to PMRpro

Thank you for clarifying. Just wondered whether jumping in your chest was one of the symptoms you feel with arrhythmia?

PMRpro profile image
PMRproAmbassador in reply to lemarie1

It can be. I hardly noticed mine at first but as it progressed I would have noticeable periods of palpitations, especially after walking up a hill or something like that. Different people have different experiences - my husband claims he doesn't notice his at all. His "performance" is affected but there are other factors involved there including right heart failure and exceedingly dodgy lungs.

But any question requires investigation - and not just a single ECG that doesn't include an episode. That tells you absolutely NOTHING!

piglette profile image
piglette in reply to allykat

You have not got your body back if you are in a lot of pain which could get a lot worse. A small dose of pred is preferable to what could happen and you would feel a lot better.

Hidden profile image
Hidden in reply to allykat

Hi allycat I take 14 meds a day plus 1 more at weekends. Each comes with its own raft of side effects which has taken years to adapt to as of course new ones get added all the time. So taking one more med never seems a big deal. The point is that few of use will usually get that body we remember. A lot of us will have pmr for 6 years or longer during a period of life when significant changes are occurring. What you want is a body that is as free as possible from symptoms, the was that's achieved is by pouncing on any sigh of inflammation ASAP.

I was late this time increasing my pred as theis time it wasn't my thighs that were my primary sign of a flare.. It was my feet. I was much slower than I should be to bounce from 6mg to 10mg for 3 days. Then reduced to 7mg. It still didn't help as it should so I upped it to 8mg.

+++++++++++++++++++++++

Pmr dx 2016, prob active 2014 currently 8mg.

DorsetLady profile image
DorsetLadyPMRGCAuk volunteer

What pains do you have?

Would be more inclined to think a return of PMR rather than GCA. That seems to more likely to return - but you obviously cannot rule GCA out completely.

allykat profile image
allykat in reply to DorsetLady

I would say that they are definitely PMR pains, (shoulders, groin, knee). I decreased so slowly but must admit that when I got to 1/2 mg, there was still some "discomfort". I made the judgement that I could put up with that and came off the steroids. It has got steadily worse and my ESR has gone from 9 to 16, CRP from less than 5 to 7. Not particularly high but going the wrong way. In 2015, they were 43 and 44.

DorsetLady profile image
DorsetLadyPMRGCAuk volunteer in reply to allykat

Do you still have some tablets? If so I’d be inclined to take 5mg daily if you have enough - although that will probably affect your bloods - so perhaps you might think it’s best not too.

However if your symptoms increase significantly you do need to seek immediate attention.

allykat profile image
allykat in reply to DorsetLady

I have lots of 1's but want to see what the bloods show on Thursday. If they are still going up then I will likely give in and hopefully knock it on its head with 5 mg.

DorsetLady profile image
DorsetLadyPMRGCAuk volunteer in reply to allykat

Ok - I thought that’s what you want to do - but just make sure they don’t get any worse between now and then.

allykat profile image
allykat in reply to DorsetLady

Yes, will do. Thanks

allykat profile image
allykat in reply to DorsetLady

Hi Sue

Well, I toughed things out a bit longer and had my bloods done earlier this week. ESR 25 up from 17 and CRP 13 up from 7. Not incredibly high but when my GCA was first diagnosed in 2015 the levels were only 43 and 44 so I don't seem to have very high markers. I have been in a great deal of pain and stiffness so after speaking with my "new" GP, he has recommended 20 mg for 2 weeks then 15 mg for two weeks and then we will assess the situation. Really going to knock this on its head and then start the slow process of decreasing again. This time I won't decrease if I have any soreness at all.

Interesting, when I spoke to him I said I didn't have any GCA symptoms, head was fine, jaw was fine.... but I have noticed over the past few days that actually my jaw is much more flexible and much to my husband's dismay, I can open my mouth much wider. Wonder if GCA symptoms will always but lurking. My first symptom before the massive headache back when it all started was a sore jaw, no strength when chewing and limited mouth function.

Cheers

Kathryn

DorsetLady profile image
DorsetLadyPMRGCAuk volunteer in reply to allykat

Well perhaps your GCA has gone into remission so all you are left with is PMR? which in itself is bad enough.

Can’t comment on a personal level because only ever had GCA - but I do think that PMR has a tendency to linger on longer than GCA.

Hope you can get things under control and have a relatively simple taper.

Good luck.

You do need to involve your doctor allycat. I do sympathise with your not wanting to go back on steroids. You could be experiencing PMR now but who knows. I really urge you to seek urgent medical advice, your eyesight is simply too precious to risk.

I know you are right. I am getting my bloods done on Thursday. My lovely GP retired in July 2018 and I haven't really "bonded" with anyone else yet so am trying to do this on my own.

When push comes to shove we can’t do it all on our own. Sorry that you lost your lovely doctor. The bond was a huge bonus but it’s the science you need and the prescription. Hugs.

As you asked about a difference, maybe this will partly answer. And if it’s PMR returning. I don’t have GCA. In my experience with the first flare I had, the predominant pain was in a different part of the body. At diagnosis, waist down. With flare, and it was a full blown one following a thoracic muscle injury, waist to neck. I understand your disappointment at a possible return to pred. My best to you.

I have had two flares both the same as my original .

You may also like...